Table of Contents Author Guidelines Submit a Manuscript
Evidence-Based Complementary and Alternative Medicine
Volume 2011, Article ID 612150, 5 pages
http://dx.doi.org/10.1155/2011/612150
Research Article

Interactions between Natural Health Products and Oral Anticoagulants: Spontaneous Reports in the Italian Surveillance System of Natural Health Products

1Preclinical and Clinical Pharmacology Department, Tuscan Regional Centre of Pharmacovigilance, University of Florence, Viale Pieraccini 6, 50139 Florence, Italy
2Clinical Chemistry Laboratory, Spedali Civili Hospital, Brescia, Italy
3National Centre of Epidemiology, Surveillance and Health Promotion, National Institute of Health, Rome, Italy
4Centre of Natural Medicine, S. Giuseppe Hospital, Empoli, Italy

Received 21 October 2010; Accepted 11 December 2010

Copyright © 2011 Angelica Paoletti et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. The safety of vitamin K antagonists (VKA) use can be compromised by many popular herbal supplements taken by individuals. The literature reports that 30% of warfarin-treated patients self-medicates with herbs. Possible interactions represent an health risk. We aimed to identify all herbs-oral anticoagulants interactions collected in the Italian database of suspected adverse reactions to “natural health” products. Methods. The Italian database of spontaneous reports of suspected adverse reactions to natural products was analyzed to address herb-VKAs interactions. Results. From 2002 to 2009, we identified 12 reports with 7 cases of INR reduction in patients treated with warfarin ( ) and acenocoumarol ( ), and 5 cases of INR increase (all warfarin associated). It was reported 8 different herbal products as possibly interacting. Discussion. Our study confirms the risk of interactions, highlighting the difficulty to characterize them and their mechanisms and, finally, prevent their onset. The reported data underline the urgent need of healthcare providers being aware of the possible interaction between natural products and VKA, also because of the critical clinical conditions affecting patients. This is the first step to have the best approach to understand possible INR alterations linked to herb-VKA interaction and to rightly educate patients in treatment with VKA.